Thunderstorm Wind, Mayes
- When
- July 21, 6:05 AM CST
- Where
- Mayes County, Salina
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.300, -95.150
Strong thunderstorm wind blew down a tree onto power lines.
Strong to severe thunderstorms moved across northeastern Oklahoma during the morning hours of the 21st, ahead of a mid level mesoscale convective vortex that translated eastward through the region. The strongest thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms moved across northeastern Oklahoma during the morning hours of the 21st, ahead of a mid level mesoscale convective vortex that translated eastward through the region. The strongest thunderstorms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 21, 5:46 AM CST, 19 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 646 AM CDT Fri Jul 21 2023 ...New AVIATION... .SHORT TERM... (Today) Issued at 246 AM CDT Fri Jul 21 2023 A compact, but well organized MCS extends from far SW KS into NW OK early this morning. Some recent runs of the HRRR show this system bowing into and thru NE OK and NW AR between 12 and 18Z. Pockets of damaging wind are certainly possible, and an isolated short-lived tornado is also possible on the leading edge near any bowed out line segment. Locally heavy rainfall is also expected given high PWAT/rain efficiency, though totals should be limited by the progressive nature of the system. Outflow from the system should keep all areas out of advisory type heat today, though it may be close down near the Red River. Lacy && .LONG TERM... (Tonight through Thursday) Issued at 246 AM CDT Fri Jul 21 2023 The NAM and EC develop showers and storms tonight from east- central and southeast OK into west-central AR, possibly near an H85 front. Several CAMs show this signal as well, except for the HRRR. PoPs for the overnight were raised from previous forecast. Some strong NWrly flow aloft develops over the Plains this weekend. A shortwave trough traversing this flow could bring isolated storm chances near the KS/MO borders late Saturday night into Sunday and again Sunday afternoon in the same location in association with another weak wave/front. After that, mid level heights rise as the ridge builds east in our direction. Several days of hot and dry weather are expected next week, with some locations getting close to advisory level heat. The summer of 2023 rolls on. Lacy && .AVIATION... (12Z TAFS) Issued at 646 AM CDT Fri Jul 21 2023 A convective MCS/MCV will continue to move across Northeast Oklahoma and through Northwest Arkansas this morning with gusty winds and heavy rainfall possible. Broken to overcast mid and high clouds should remain common...though there is potential for MVFR conditions within the convection. By early afternoon the majority of this precip should be exiting to the east. For the afternoon hours...scattered to broken mid and high clouds are forecast for the CWA before cloud cover scatters out for the evening hours. Overnight tonight few to scattered high clouds are forecast across the CWA. ALso...there is a chance of additional showers/storms mainly south of Interstate 40 along a southward moving elevated frontal boundary. For now will add a Prob30 group for timing at KMLC/KFSM. Winds for much of the period look to vary between northwest and northeast. && .PRELIMINARY POINT TEMPS/POPS... TUL 81 64 89 67 / 90 10 0 10 FSM 89 68 90 68 / 70 40 10 0 MLC 88 67 88 65 / 40 30 10 0 BVO 79 60 88 63 / 80 10 0 20 FYV 81 60 86 62 / 80 30 0 20 BYV 79 60 87 63 / 80 30 0 20 MKO 82 64 87 65 / 70 20 0 10 MIO 79 60 88 64 / 60 10 0 20 F10 82 64 87 64 / 70 20 0 0 HHW 94 71 89 66 / 10 20 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...30 LONG TERM....30 AVIATION...20
Hazardous Weather Outlook National Weather Service Tulsa OK 514 AM CDT Fri Jul 21 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 514 AM CDT Fri Jul 21 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing Northeast Oklahoma...After 7 AM Northwest Arkansas. AREA AT GREATEST RISK...Northeast Oklahoma. HEAVY RAIN AND FLASH FLOOD. RISK...Limited. AREA... Northeast Oklahoma and Northwest Arkansas. ONSET...Ongoing Northeast Oklahoma...After 7 AM Northwest Arkansas. DANGEROUS HEAT. RISK...Limited. AREA...Far Southeast Oklahoma. ONSET...Early Afternoon. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing Eastern Oklahoma...After 7 AM Northwest Arkansas. DISCUSSION... Strong to severe thunderstorm complex is expected to continue to move across northeast Oklahoma and into northwest Arkansas this morning. Locally damaging winds to 70 mph is the primary threat with a secondary threat of isolated large hail. There is also a limited tornado potential for the possibility of quick spin-ups along the leading line of storms as they move into northeast Oklahoma. A weakening trend is forecast as the complex reaches into northwest Arkansas by mid morning. The majority of the storms look to be exiting northwest Arkansas by early afternoon. Ample amounts of moisture over the region ahead of the storm complex will help to create locally heavy rainfall across portions of northeast Oklahoma and northwest Arkansas this morning. Hourly rain rates of 1 to 2 inches and locally higher are possible, which increases the potential for localized flash flooding conditions during the morning commute. South of the storm complex, across far southeast Oklahoma, hot and humid conditions will again be possible today with heat index values in the 100 to near 105 degree range this afternoon. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. SATURDAY AND SUNDAY...Thunderstorm Potential. MONDAY...No Hazards. TUESDAY THROUGH THURSDAY...High Wind Potential...Dangerous Heat Potential. EXTENDED DISCUSSION... Cooler conditions are forecast to spread over the region Friday and remain possible Saturday. There a slight chance of thunderstorms late Saturday night and Sunday before the strong ridge of high pressure expands back over the Southern Plains for the start of next week. A warming trend then returns early next week with hot and humid conditions forecast across eastern Oklahoma and northwest Arkansas. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
530 AM CDT Fri Jul 21 2023
OKZ054-211100-
Osage OK-
530 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of northern Osage County
through 600 AM CDT...
At 530 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 4 miles east of Chilocco to 7 miles north of
Blackburn. Movement was east at 55 mph.
HAZARD...Wind gusts up to 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Pawhuska... Fairfax...
Barnsdall... Shidler...
Wynona... Avant...
Burbank... Elgin...
Grainola... Foraker...
Bigheart... Pearsonia...
Sunset Lake... Osage Hills State Park...
Okesa... Eastern Kaw Lake...
Webb City... Tallant...
Apperson... Pershing...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9628 3649 9600 3648 9668 3675 9687
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 1030Z 257DEG 47KT 3699 9698 3649 9659
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
611 AM CDT Fri Jul 21 2023
OKZ054>056-061-211200-
Osage OK-Rogers OK-Nowata OK-Washington OK-
611 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of northwestern Rogers,
northeastern Osage, Washington and western Nowata Counties through
700 AM CDT...
At 611 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Elgin to 3 miles east of Sunset
Lake to near Avant. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Nowata...
Dewey... Barnsdall...
Copan... Ramona...
Ochelata... Delaware...
Avant... Lenapah...
Talala... Wann...
Elgin... Bigheart...
Bartlesville Municipal Airport... Hulah...
Sunset Lake... Osage Hills State Park...
Watova... Okesa...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3700 9572 3692 9562 3654 9548 3645 9615
3678 9623 3700 9649
TIME...MOT...LOC 1111Z 255DEG 35KT 3699 9639 3680 9616 3649 9603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
629 AM CDT Fri Jul 21 2023
OKZ057-060>062-066>068-070-211215-
Tulsa OK-Muskogee OK-Craig OK-Okmulgee OK-Cherokee OK-Rogers OK-
Mayes OK-Wagoner OK-
629 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of south central Craig,
Rogers, Mayes, Wagoner, northwestern Cherokee, northeastern Okmulgee,
northwestern Muskogee and southeastern Tulsa Counties through 715 AM
CDT...
At 629 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Oologah to 2 miles south of Claremore to 2
miles northeast of Oneta to 2 miles north of Bald Hill. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Broken Arrow... Muskogee...
Claremore... Wagoner...
Pryor... Coweta...
Pryor Creek... Fort Gibson...
Verdigris... Chouteau...
Haskell... Chelsea...
Inola... Locust Grove...
Salina... Oologah...
Adair... Okay...
Hulbert... Porter...
This includes Interstate 44 between mile markers 239 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3626 9501 3600 9503 3563 9532 3571 9596
3604 9575 3627 9571 3650 9582 3653 9581
3659 9514
TIME...MOT...LOC 1129Z 271DEG 43KT 3646 9572 3627 9563 3605 9567 3577
9584
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
642 AM CDT Fri Jul 21 2023
OKZ055>057-061-211230-
Craig OK-Rogers OK-Nowata OK-Washington OK-
642 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of Craig, northern
Rogers, northern Washington and Nowata Counties through 730 AM CDT...
At 642 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southeast of Caney to 2 miles northeast
of Talala. Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Vinita...
Nowata... Dewey...
Chelsea... South Coffeyville...
Copan... Welch...
Delaware... Bluejacket...
Lenapah... Talala...
Wann... New Alluwe...
Watova... White Oak...
Hollow... Centrailia...
Pyramid Corners... Centralia...
This includes Interstate 44 between mile markers 277 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Oklahoma.
&&
LAT...LON 3667 9500 3657 9501 3651 9580 3684 9600
3700 9600 3700 9506
TIME...MOT...LOC 1142Z 259DEG 43KT 3698 9591 3657 9567
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
647 AM CDT Fri Jul 21 2023
OKZ061>063-067>070-211230-
Adair OK-Muskogee OK-Cherokee OK-Rogers OK-Delaware OK-Mayes OK-
Wagoner OK-
647 AM CDT Fri Jul 21 2023
...Strong thunderstorms will impact portions of southeastern Rogers,
southwestern Delaware, Mayes, northwestern Adair, eastern Wagoner,
Cherokee and northern Muskogee Counties through 730 AM CDT...
At 647 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles southeast of Foyil to 7 miles south of
Chouteau to 5 miles south of Taft. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Muskogee... Tahlequah...
Wagoner... Jay...
Pryor... Pryor Creek...
Fort Gibson... Chouteau...
Locust Grove... Salina...
Langley... Kansas...
Adair... Okay...
Hulbert... Porter...
Spavinaw... Foyil...
Disney... Oaks...
This includes Interstate 44 between mile markers 255 and 268.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern and east central Oklahoma.
&&
LAT...LON 3605 9477 3564 9488 3563 9562 3607 9549
3646 9552 3650 9479
TIME...MOT...LOC 1147Z 273DEG 39KT 3639 9544 3609 9538 3568 9551
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 12:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down a tree onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118646.